Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 3, 2018, 4:27 PM EDT for 5 counties in Pennsylvania. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2018, 4:27 PM EDT (20:27 UTC)
- Expired
- May 3, 2018, 5:00 PM EDT
- In force
- 33 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 4:58 PM EDT | TSTM WND DMG | Shamokin, PA | TREES DOWN |
| May 3, 5:00 PM EDT | TSTM WND DMG | Shamokin, PA | ROOF OFF OF A BARN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WUUS51 KCTP 032027
SVRCTP
PAC037-093-097-109-119-032100-
/O.NEW.KCTP.SV.W.0005.180503T2027Z-180503T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
427 PM EDT THU MAY 3 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northumberland County in central Pennsylvania...
Northeastern Snyder County in central Pennsylvania...
Southern Montour County in central Pennsylvania...
Southwestern Columbia County in central Pennsylvania...
Southeastern Union County in central Pennsylvania...
* Until 500 PM EDT
* At 426 PM EDT, a severe thunderstorm was located near Kratzerville,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near,
Selinsgrove, Lewisburg, Kratzerville, Winfield, Hummels Wharf and
Montandon around 430 PM EDT.
Sunbury, Northumberland and Shamokin Dam around 440 PM EDT.
Shamokin, Stonington, Trevorton, Elysburg and Fairview-Ferndale
around 450 PM EDT.
Kulpmont, Mount Carmel, Wilburton Number One, Marshallton,
Knoebels Grove, Numidia and Slabtown around 500 PM EDT.
For those driving on Interstate 80, this includes areas between the
Limestoneville and Berwick-Lime Ridge exits, specifically from mile
markers 217 to 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4067 7667 4082 7710 4099 7704 4103 7641
4078 7638
TIME...MOT...LOC 2026Z 279DEG 43KT 4089 7695
HAIL...<.75IN
WIND...60MPH
$$
Dangelo1 follow-up statement
501
WWUS51 KCTP 032054
SVSCTP
Severe Weather Statement
National Weather Service State College PA
454 PM EDT THU MAY 3 2018
PAC109-119-032100-
/O.CAN.KCTP.SV.W.0005.000000T0000Z-180503T2100Z/
Snyder PA-Union PA-
454 PM EDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SNYDER AND
SOUTHEASTERN UNION COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved east of
the area. Therefore, the warning has been cancelled.
LAT...LON 4076 7667 4082 7679 4101 7677 4103 7641
4078 7638
TIME...MOT...LOC 2050Z 279DEG 43KT 4084 7656
$$
PAC037-093-097-032100-
/O.CON.KCTP.SV.W.0005.000000T0000Z-180503T2100Z/
Northumberland PA-Montour PA-Columbia PA-
454 PM EDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL NORTHUMBERLAND...SOUTHERN MONTOUR AND SOUTHWESTERN
COLUMBIA COUNTIES...
At 450 PM EDT, a severe thunderstorm was located over Elysburg,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe thunderstorm will remain over southern Northumberland,
Montour and Columbia Counties. Locations which will be impacted
include the following locations: Elysburg, Kulpmont, Mount Carmel,
Edgewood, Numidia, Seven Points, Marion Heights, Snydertown, Espy
and Bloomsburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 7667 4082 7679 4101 7677 4103 7641
4078 7638
TIME...MOT...LOC 2050Z 279DEG 43KT 4084 7656
HAIL...<.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:27 PM EDT, 1 hour earlier.
Area forecast discussion, May 3, 3:27 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service State College PA 327 PM EDT Thu May 3 2018 .SYNOPSIS... Pennsylvania will remain on the northern periphery of the subtropical ridge today. A cold front will push southeast across the region later Friday afternoon and evening, then likely stall out in the vicinity of southern Pa into early next week, as an upper level trough lingers across the Ohio River Valley. && .NEAR TERM /THROUGH TONIGHT/... Scattered showers and thunderstorms are working across the Northern Mountains and extend down as far as Clearfield. The atmosphere is only marginally unstable, but shear is impressive. RAP meso analysis shows the Supercell Composite starting to creep upward. The storms so far are rather squat and speeding eastward at 45-50mph. A strong wind gust is still possible in any updraft that can become robust, but so far what we have are gusty showers for the most part. The latest HRRR speeds the current showers east with most of the activity out of the area before 6PM. However it takes at least two additional rounds of showers into the forecast area between about sundown and midnight, then more after 3AM so it looks likely to remain unsettled into Friday. Across the Southern Half of PA, the showers are expected to be a little harder to come by being further away from the deepest moisture and strongest mid level wind fields. With the region remaining in the warm sector overnight, the lows will be in the very mild 60s which is well above normal for the time of year. && .SHORT TERM /FRIDAY/... A moderately strong cold front will push east across the state Friday afternoon and evening. The models hint at a lot of pre- frontal cloudiness with a forecast of pretty meager instability. SPC has us under a marginal risk given wind fields that are still forecast to be impressive. If we can manage some insolation, we could easily see the risk elevated. Max temps Friday will be quite warm once again, however with more clouds and showers probably about 5 deg lower than today on average, except over the Lower Susq Valley where readings near 90 will be possible. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... *Summer-like warmth fades to more seasonal temperatures *Cooler and unsettled weekend with rain likely spreading over south-central PA Saturday-Saturday Night *Probable dry spell Mon-Wed with frost potential in the northern tier Monday night/AM Tuesday A cold front trailing low pressure tracking from the eastern Great Lakes into the St. Lawrence River Valley will sweep across the area Friday night. The front may promote a broken line of low- topped showers and T-storms Friday evening before diminishing east of the Alleghenies Friday night. The southern segment of the cold front will become quasi- stationary along the Central Appalachians with a frontal waves moving northeast from the TN Valley. Additional shortwave energy catches up with the boundary and should help to spread rain SW to NE from the southern tier across south-central PA Saturday-Saturday Night. There is some question as to how far north the rain will reach on Saturday with best chance south of I-80. Showers will remain possible into Sunday as the upper level trough pivots across the Mid Atlantic and lifts out through New England. A push of noticeably drier air with below average PW arrives on Monday, as high pressure takes up residence over the area through midweek. Frost potential appears limited to the northern tier Monday night/Tuesday morning with minimum temps in the mid 30s in the usually colder spots. Timing of the next cold front is still uncertain but it looks like a round of showers/T-storms in the Thursday-Friday timeframe May 10-11. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Widespread VFR will continue through most of today across the bulk of central and southern PA. Brief MVFR will develop associated with showers and scattered thunderstorms that will occur first over northern areas this afternoon, spreading east through late afternoon. Winds will continue gusty in the 20-30 kt range, diminishing to 5-15 kt overnight. Restrictions will become more likely over the NW later this evening and overnight into Friday with numerous showers/scattered thunderstorms. Some of the storms this afternoon and evening across the northern 1/2 - 1/3 of PA could be potent and fast moving with gusty westerly winds in excess of 35 kt. Reduced conditions will become more likely areawide heading into Friday upon arrival of a cold front. Outlook... Fri...Sct TSRA/SHRA areawide. Clearing late from west to east. Sat...VFR. Sun...Chance of MVFR/showers PM. Mon-Tue...Mainly VFR. && .CLIMATE... Summerlike, near-record warmth is forecast across parts of Central Pennsylvania Thursday and Friday, May 3-4. The record highs for reliable climate sites are listed below. 5/3 Record Highs ----------------- Harrisburg: 90 in 1965/1942; *prelim record high tied Williamsport: 92 in 2001 State College: 89 in 2001 Altoona: 85 in 2012; *prelim new record set 88 5/4 Record Highs ----------------- Harrisburg: 91 in 1949 Williamsport: 93 in 1928 State College: 90 in 1949 Altoona: 87 in 2001 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Steinbugl AVIATION...La Corte CLIMATE...Steinbugl
Hazardous weather outlook, May 3, 7:22 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service State College PA 722 AM EDT Thu May 3 2018 PAZ004>006-010>012-017-018-037-041-042-045-046-041130- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming- 722 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. The primary severe weather threat will be in the form of localized strong and damaging westerly wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered severe thunderstorms are possible again Friday afternoon along and ahead of a cold front that will be moving east across the state. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-024>028-049>053-056>059-041130- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon- 722 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with localized, gusty westerly winds of 50 to 60 mph are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered severe thunderstorms are possible again Friday afternoon along and ahead of a cold front that will be moving east across the state. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ033>036-063>066-041130- Somerset-Bedford-Fulton-Franklin-Cumberland-Adams-York-Lancaster- 722 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered severe thunderstorms are possible Friday afternoon along and ahead of a cold front that will be moving east across the state. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, May 3, 2:23 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
223 PM EDT THU MAY 3 2018
PAZ017-031900-
Clearfield PA-
223 PM EDT THU MAY 3 2018
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHERN CLEARFIELD
COUNTY UNTIL 300 PM EDT...
At 222 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near S.B. Elliot State Park to 9 miles east of
Punxsutawney. Movement was to the east at 45 mph.
Wind gusts in excess of 40 mph are possible.
Strong thunderstorms will be near...
Parker Dam State Park and S.B. Elliot State Park around 230 PM
EDT.
Curwensville and Lecontes Mills around 240 PM EDT.
Hyde around 245 PM EDT.
Clearfield, Plymptonville and Jeffries around 250 PM EDT.
Woodland and Karthaus around 255 PM EDT.
Other locations impacted by these storms include West Decatur,
Mahaffey, Wallaceton, Grampian and Lumber City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4100 7880 4118 7862 4123 7826 4122 7810
4115 7804 4113 7806 4113 7808 4111 7809
4112 7810 4112 7811 4106 7809 4105 7807
4089 7828 4087 7880
TIME...MOT...LOC 1822Z 262DEG 39KT 4114 7857 4094 7879
DangeloSpecial weather statement, May 3, 2:47 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT THU MAY 3 2018
PAZ010-031915-
Elk PA-
247 PM EDT THU MAY 3 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN ELK COUNTY
THROUGH 315 PM EDT...
At 245 PM EDT, Doppler radar indicated a strong thunderstorm over
Brockport, moving east at 55 mph.
Wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
Kersey around 250 PM EDT.
Force around 255 PM EDT.
Benezette and Medix Run around 305 PM EDT.
Hicks Run around 315 PM EDT.
Other locations impacted by this storm include Weedville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4144 7842 4140 7842 4141 7826 4132 7825
4132 7824 4123 7824 4125 7864 4122 7865
4120 7871 4123 7871 4123 7874 4126 7873
4130 7883 4135 7884
TIME...MOT...LOC 1845Z 259DEG 48KT 4128 7872
DangeloSpecial weather statement, May 3, 3:46 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
346 PM EDT THU MAY 3 2018
PAZ019-041-042-045-046-049>053-032030-
Columbia PA-Southern Lycoming PA-Sullivan PA-Southern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-Snyder PA-
Southern Centre PA-
346 PM EDT THU MAY 3 2018
...STRONG THUNDERSTORMS WILL AFFECT LOCATIONS EAST OF STATE COLLEGE
OVER TO WILLIAMSPORT AND BLOOMSBURG...
At 345 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Loyalsockville to near Collomsville to near
Lamar. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible.
Strong thunderstorms will be near...
Elimsport and Loyalsockville around 350 PM EDT.
Barbours around 355 PM EDT.
Watsontown, Allenwood and Delaware Run around 400 PM EDT.
Milton, R.B. Winter State Park and Muncy Valley around 405 PM EDT.
Sand Bridge State Park and Biggertown around 410 PM EDT.
Mifflinburg, Forest Hill and Exchange around 415 PM EDT.
Other locations impacted by these storms include West Milton, Seven
Points, Hartleton, Garden View and Oval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 7631 4119 7631 4068 7680 4084 7736
4085 7736 4084 7737 4092 7764 4143 7708
4145 7625
TIME...MOT...LOC 1945Z 273DEG 42KT 4135 7693 4111 7711 4099 7750
DangeloSpecial weather statement, May 3, 4:24 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT THU MAY 3 2018
PAZ042-049>053-058-032100-
Columbia PA-Sullivan PA-Union PA-Northumberland PA-Montour PA-
Snyder PA-Schuylkill PA-
424 PM EDT THU MAY 3 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...SNYDER...MONTOUR...COLUMBIA...UNION...AND SULLIVAN
COUNTIES UNTIL 500 PM EDT...
At 423 PM EDT, Doppler radar indicated strong thunderstorms
stretching from Dushore to Lightstreet to near Middleburg. Movement
was east at 50 mph.
Wind gusts of 50 to 55 mph are possible.
Strong thunderstorms will be near...
Berwick, Mifflinville and Fairmount Spgs around 430 PM EDT.
Nuremburg and Winfield around 435 PM EDT.
Sunbury and Shamokin Dam around 440 PM EDT.
Rebuck, Stonington and Mcadoo around 445 PM EDT.
Trevorton and Leck Kill around 450 PM EDT.
Shamokin, Fairview-Ferndale and Marshallton around 455 PM EDT.
Other locations impacted by these storms include Mary-D, Lime Ridge,
Park Place, Ringtown and Dushore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4063 7645 4079 7729 4106 7648 4125 7648
4127 7645 4128 7648 4156 7647 4154 7623
4154 7622 4131 7631 4120 7632 4113 7627
4114 7623 4095 7621 4090 7604 4091 7600
4079 7585 4078 7587
TIME...MOT...LOC 2023Z 279DEG 45KT 4153 7636 4125 7632 4105 7637 4081
7709
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:23 PM EDT | Special Weather Statement | CTP | Clearfield | 37 min |
| May 3, 2:47 PM EDT | Special Weather Statement | CTP | Elk | 28 min |
| May 3, 3:46 PM EDT | Special Weather Statement | CTP | Lycoming, Montour, Northumberland, Sullivan, Union | 44 min |
| May 3, 4:24 PM EDT | Special Weather Statement | CTP | Columbia, Northumberland, Schuylkill, Snyder | 36 min |
| May 3, 4:57 PM EDT | Special Weather Statement | CTP | Clearfield | 33 min |
| May 3, 4:59 PM EDT | Special Weather Statement | CTP | Schuylkill | 46 min |
| May 3, 5:28 PM EDT | Special Weather Statement | CTP | Blair | 32 min |
| May 3, 6:09 PM EDT | Special Weather Statement | CTP | Mifflin | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.